In late August I underwent a total thyroidectomy. I have been on 150mcg Synthroid. Earlier this month I had my first blood workup since the thyroidectomy and my TSH was 5.564 and Free T4 of 1.15. My endo raised my Synthroid to 160mcg and I have since started experiencing slight tingling in my hands. I have read that with hypothyroidism a symptom can be tingling and numbness but would I be exhibiting these symptoms on higher Synthroid dose. I am also having some confusion and forgetfulness that seems to have occured since the thyroidectomy. The tingling makes me think of other issues like circulation issue that could lead to a stroke and diabetes but I am not having any other clinical symptoms that would clearly define that something else is going on.
Do you know if your parathyroid glands were damaged during the procedure, or has anyone checked your calcium levels? Low calcium can cause tingling and numbness. Since your thyroidectomy was not too long ago, it may just take some time to get your dosage leveled out which means some weird side effects until that happens.
Good point about the calcium. My calcium was checked before I left the hospital and I took Calciferol (sp?) and lots of Tums, per docs orders for 14 days post surgery. The tingling just started within the last few weeks which coincidentally was around the time of the Synthroid dose increase. I did notice a few days ago some tingling around my mouth but it only lasted a few seconds so I didn't think much about it but that is a clear sign of calcium issue, if in fact there is a calcium issue. Thanks again for the input.
Some other causes:
Carpal tunnel syndrome come to mind. This can cause numbness or tingling in your wrist, fingers, hand, or forearm.
Vitamin B-12 deficiency, Certain medications, Abnormal levels of calcium, potassium, or sodium in your body, Certain medical conditions, including diabetes, underactive thyroid, multiple sclerosis, seizures, or migraine headaches, Lack of blood supply to the area. For example, plaque buildup from atherosclerosis in the legs can cause pain, numbness, and tingling while walking. (This is called claudication.),
Injuring a nerve supplying the body part where you feel the sensation. If you have a neck injury, for example, you may feel the sensation anywhere along your arm or hand. Similarly, a low back injury can cause sciatica -- a sensation of numbness or tingling down the back of your leg.
Toxic action on nerves, such as that from lead, alcohol, or tobacco, Transient ischemic attack (TIA) or stroke.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.